Washington, 2004

Flooding in Washington, December 10 to 12, 2004

December 10 to 12, 2004 · NWS SEW · 9 events in 9 counties and zones

Up to 9 inches of rain fell over parts of western Washington. Rivers that flooded included, the Stillaguamish, Bogachiel, Skagit, Snoqualmie, Skykomish, Nooksack, Snohomish, Skokomish, Satsop, and Tolt as well as Issaquah Creek.

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Up to 9 inches of rain fell over parts of western Washington. Rivers that flooded included, the Stillaguamish, Bogachiel, Skagit, Snoqualmie, Skykomish, Nooksack, Snohomish, Skokomish, Satsop, and Tolt as well as Issaquah Creek. Major flooding occurred on the Skokomish, Skagit, Snohomish, Snoqualmie, and Tolt. A section of South Skagit Highway, off state Highway 9, east of Cedar lake, was washed out by the flood. About 200 people were cut off from their homes along the Stillaguamish and Skykomish rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 10, 3:00 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 10, 3:00 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST FRI DEC 10 2004

.SYNOPSIS...PERIODS OF HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT...
AND THE STRONG SOUTHWESTERLY FLOW WILL KEEP THE SNOW LEVEL ABOVE
7000 FEET. A COLD FRONT WILL SWEEP ACROSS THE AREA EARLY SATURDAY
MORNING...BRINGING THE HEAVY RAIN TO AN END AND CAUSING THE SNOW
LEVEL TO PLUMMET. MUCH OF THE WEEKEND WILL BE DRY...BEFORE FRONTAL
SYSTEMS MOVE INTO THE AREA SUNDAY NIGHT AND AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...A STRONG WARM FRONT IS MAKING ITS WAY NWD THROUGH WRN
WA EARLY THIS MORNING...AND TEMPERATURES S OF THIS FEATURE HAVE
RISEN INTO THE LOWER TO MID 50S. STRONG WARM ADVECTION COUPLED WITH
STRONG SWLY LOW LEVEL FLOW HAS BROUGHT AN INITIAL ROUND OF HEAVY
PCPN TO THE AREA...ESPECIALLY ALONG THE S SLOPES OF THE OLYMPICS
WHERE JUST SHY OF 2 INCHES FELL BETWEEN 10 PM AND 1 AM.

THE RELATIVE LULL THAT HAS FOLLOWED THE WARM FRONT WONT LAST LONG.
THE BAROCLINIC ZONE STILL EXTENDS SW FROM WRN WA TO JUST E OF
HAWAII...AND SATELLITE IMAGERY SHOWS LOTS OF MOISTURE BEING DRAWN
NWD FROM THE TROPICS INTO THE FLOW. PCPN SHOULD BEGIN INCREASING
AGAIN THIS MORNING...AND THE HEAVIEST PCPN WILL PROBABLY OCCUR THIS
AFTERNOON AND EVENING AS THE COLD FRONT BEGINS MOVING INLAND. THE
SKOKOMISH RIVER WILL RISE ABOVE FLOOD STAGE THIS MORNING...AND OTHER
RIVERS FLOWING OFF THE OLYMPICS AND WEST SLOPES OF THE CENTRAL AND
NORTH CASCADES WILL PROBABLY FOLLOW SUIT.

THE LATEST MODEL RUNS SHOW THE COLD FRONT MOVING INLAND A BIT
EARLIER THAN PREVIOUS RUNS...REACHING THE CASCADES AROUND 12Z SAT.
SO AT LEAST WE CAN HAVE SOME CONFIDENCE THAT THE BAROCLINIC ZONE
WILL NOT HANG UP OVER WRN WA LONGER THAN EXPECTED -- A MATTER THAT
IS CRITICAL TO THE SEVERITY AND EXTENT OF FLOODING. A SURFACE WAVE
WILL DEVELOP ALONG THE FRONT...WITH A WEAK SURFACE LOW MOVING FROM
THE OFFSHORE WATERS INTO ALBERTA LATE FRI.

ANOTHER FRONTAL SYSTEM WILL DEVELOP OFF CALIFORNIA ALONG THE SRN
EXTENSION OF THE BAROCLINIC ZONE SAT...AND THIS FEATURE WILL
PROBABLY BRING SOME LIGHT PCPN TO WRN WA SUN NIGHT AND MON. ANOTHER
UPPER TROUGH WILL LIKELY PROGRESS OVER THE AREA AROUND THE MIDDLE OF
NEXT WEEK.

MCDONNAL

&&

.AVIATION...MVFR CIGS AND VSBYS TODAY WITH LOCAL IFR CONDITIONS IN
THE WAKE OF A WARM FRONT AND WITH AN APPROACHING COLD FRONT. COLD
FRONT WILL MOVE ONSHORE TONIGHT.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
   .GALE WARNING ALL WATERS EXCEPT PUGET SOUND.
   .SMALL CRAFT ADVISORY PUGET SOUND.
   .FLOOD WATCH FOR MUCH OF WESTERN WASHINGTON.
   .FLOOD WARNING FOR THE SKOKOMISH RIVER.

.KATX...VCP21/CSR21 OPERATIONAL.

&&
Hazardous weather outlook, Dec 9, 6:00 AM PST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
600 AM PST THU DEC 9 2004

PZ130-132>134-150-153-156-170-173-176-101400-
600 AM PST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTRANCES TO THE STRAIT OF
JUAN DE FUCA...ADMIRALTY INLET...THE NORTHERN INLAND WATERS...AND
THE CENTRAL AND NORTH COASTAL WATERS OF WESTERN WASHINGTON.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS ARE EXPECTED FRIDAY AND POSSIBLY FRIDAY NIGHT. SEE
THE COASTAL WATERS FORECAST... FZUS56 KSEW...FOR MORE DETAILS.

WAZ015-016-101400-
600 AM PST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND NORTH COAST OF
WASHINGTON.

.DAY ONE...

A COASTAL FLOOD WARNING IS IN EFFECT FOR THE CENTRAL WASHINGTON
COAST...WHILE A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NORTH
WASHINGTON COAST. SEE THE COASTAL FLOOD PRODUCT...WHUS46 KSEW...FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR FRIDAY THROUGH SATURDAY MORNING. SEE
THE FLOOD WATCH...WGUS66 KSEW...FOR MORE DETAILS.

WAZ002>007-010-011-013-014-101400-
600 AM PST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWLANDS OF WESTERN
WASHINGTON.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR MUCH OF THE
AREA. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR MORE DETAILS.

MCDONNAL

Event by event

9 flood. Local standard time, as filed.

Flood, Northern Cascade Foothills

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Northern Cascade Foothills forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.

Flood, Central Cascade Foothills

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Central Cascade Foothills forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Hood Canal/Kitsap Peninsula

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Everett and Vicinity

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Everett and Vicinity forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, North Coast

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
North Coast forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Seattle Metropolitan Area

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Seattle Metropolitan Area forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Northwest Interior

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Northwest Interior forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Southwest Interior

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Southwest Interior forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Western Whatcom

When
December 10, 4:30 AM PST to December 12, 11:00 AM PST
Where
Western Whatcom forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428734, 5428735, 5428736, 5428737, 5428738, 5428739, 5428740, 5428741, 5428742.